Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 11, 2018, 10:36 AM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2018, 10:36 AM MDT (16:36 UTC)
- Expired
- Oct 11, 2018, 2:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420 WGUS55 KSLC 111636 FFWSLC UTC025-053-112030- /O.NEW.KSLC.FF.W.0071.181011T1636Z-181011T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Salt Lake City UT 1036 AM MDT THU OCT 11 2018 The National Weather Service in Salt Lake City has issued a * Flash Flood Warning for... East central Washington County in southwestern Utah... West central Kane County in southern Utah... Specifically for Zion National Park... * Until 230 PM MDT * At 1032 AM MDT, Park Rangers reported moderate rain in Zion National Park over the last 3 hours. .30-.40 inches of rain has already fallen, and additional rainfall will likely produce up to 1 inch through midday. Several water falls were reported along the Scenic Drive in Zion National Park, as well as a report of flash flooding in the Echo Canyon area. * All slot canyons in the vicinity of the Scenic Drive and the southeastern portions of the park are expected to experience flash flooding through early this afternoon. * Some locations that will experience flooding include... Zion National Park, Springdale and Rockville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3738 11285 3714 11285 3713 11311 3738 11299 $$ GM
2 follow-up statements
980 WGUS75 KSLC 111939 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 139 PM MDT THU OCT 11 2018 UTC025-053-112030- /O.CON.KSLC.FF.W.0071.000000T0000Z-181011T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT-Kane UT- 139 PM MDT THU OCT 11 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR EAST CENTRAL WASHINGTON AND WEST CENTRAL KANE COUNTIES...Specifically for southeastern portions of Zion National Park... At 125 PM MDT, Zion National Park Rangers have reported flash flooding in several slot canyon areas south of the scenic drive, and although rainfall has temporarily ended, flows remain elevated in those areas. Some locations that will experience flooding include... Zion National Park, Springdale and Rockville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3738 11285 3714 11285 3713 11311 3738 11299 $$ GM
870 WGUS75 KSLC 112029 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 229 PM MDT THU OCT 11 2018 UTC025-053-112037- /O.EXP.KSLC.FF.W.0071.000000T0000Z-181011T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT-Kane UT- 229 PM MDT THU OCT 11 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WEST CENTRAL KANE COUNTIES WILL EXPIRE AT 230 PM MDT... The heavy rain has ended. Flood waters are receding, though many of the creek and slot canyons still have fast-flowing runoff.. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3738 11285 3714 11285 3713 11311 3738 11299 $$ mconger
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:19 AM MDT, 17 minutes earlier.
Area forecast discussion, Oct 11, 10:19 AM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1019 AM MDT Thu Oct 11 2018 .SYNOPSIS...The next in a series of storm systems will impact the area today. A drying and slight warming trend will follow Friday into Saturday. A mostly dry cold front from the north will bring much cooler temperatures to northern and central Utah Sunday into Monday. && .DISCUSSION...Morning water vapor and H5 analysis depict a broad positively tilted long wave trough elongating across the western CONUS attm. Several embedded short waves exist within this trough, with the primary of note translating east-northeast across southern Utah this morning. Although forcing is relatively benign with this wave as it gradually weakens, have noted an area of enhanced lift along a near stationary boundary draped roughly from Dixie to Moab aided by a modest jet streak (60-70kt) which has been inducing widespread moderate to heavy rain along the boundary. Over the last 6 hours areal rainfall totals between .60-.90 inches have fallen across the Grand Staircase, and with near saturated soils from previous storm events, widespread runoff and rapid river rises have been occurring within the Grand Staircase Escalante National Monument. Have issued an areal flood warning for that area as basins such as Wahweep and Paria will continue to rise through midday at least, and flows have risen high enough to make many backcountry roads in the area impassable. Areal coverage of rainfall will begin to trend more scattered in nature across the south early this afternoon as the aforementioned short wave continues its downstream translation. A secondary feature within the long wave will then clip far northern Utah inducing scattered convection from roughly Salt Lake south into Central Utah through early this evening. .PREVIOUS DISCUSSION...By Friday the forecast area becomes sandwiched between an upper low which becomes cut off along the California coast, and belt of stronger northwest flow across the northern Rockies into the Central Plains. The result will be drying and gradual warming trend Friday into Saturday, although lingering moisture could allow for patchy fog across a few northern valleys such as the Cache and Wasatch Back. The extended begins with a shortwave diving southward from the Canadian interior and clipping NE Utah/SW Wyoming. Guidance has come into better agreement regarding the track of this feature, and it now looks likely that the coldest airmass of the season (H7 temps around -10C for most of the northern Utah) will advect into the area Sunday. This will result in highs running 10-20 degrees below normal (colder east of the Wasatch) on Sunday as well as the potential for a hard freeze in many valley locations Monday morning. It should be noted that some precipitation is possible in far northeastern portions of the forecast area with the wave passage Saturday PM/Sunday AM, however given the continental origin of the airmass and the grazing nature of the wave do not expect much more than some light snow showers focused on the terrain.. Early next week the west coast ridge builds inland inland commencing the start of a period characterized by dry conditions and warming temperatures. The only (minor) wrinkle in the extended forecast is the potential that a cut-off low pinned south of the ridge could meander in the vicinity of southern Utah towards the middle of next week resulting in some cooling and low-end precip. chances. However, given guidance uncertainties typical with cut-off lows did not account for this (potential) feature in this forecast package. && .AVIATION... && .FIRE WEATHER...A storm system crossing the region today will bring valley rain and mountain snow showers to the area through this evening. The heaviest precipitation is expected across zones 497 and 498 in southern Utah, where isolated thunderstorms will also be possible. In the wake of this system, a drying and slight warming trend is expected Friday into Saturday. A mostly dry cold front from the north is expected to push through the area Saturday night, bringing much cooler temperatures Sunday into Monday. A dry but stable pattern is expected to follow for much of next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && DISCUSSION/AVIATION...Merrill PREVIOUS DISCUSSION...Seaman/Carr For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 11, 3:13 AM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 313 AM MDT Thu Oct 11 2018 UTZ001>016-019>021-517-518-WYZ021-121100- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 313 AM MDT Thu Oct 11 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A storm system will bring valley rain and mountain snow showers to much of the area today. The heaviest precipitation will remain focused across far southern Utah this morning, with snow levels generally at or above 8000 feet across this area. Snow showers will be possible this afternoon across northern Utah, where snow levels will generally range from 7000-7500 feet. Little if any accumulation are expected, although heavier showers could produce briefly slushy conditions along higher elevation roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A hard freeze is possible Sunday and Monday mornings for most valley locations outside of heavily urban areas and areas near the Arizona border. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:19 AM MDT | Areal Flood Warning | SLC | Garfield, Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.